Alert archive / Michigan / Gale Watches in 2013
Gale Watch 5, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Jan 13, 2013, 5:08 PM EST. It took effect at Jan 15, 2013, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2013, 5:08 PM EST (22:08 UTC)
- In effect from
- Jan 15, 2013, 4:00 PM EST
- Expired
- Jan 15, 2013, 3:24 AM EST
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Jan 13, 4:28 PM EST, 40 minutes earlier.
Area forecast discussion, Jan 13, 4:28 PM EST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 428 PM EST SUN JAN 13 2013 .SYNOPSIS... ISSUED AT 427 PM EST SUN JAN 13 2013 SEASONAL CONDITIONS WILL SETTLE INTO THE GREAT LAKES...WHICH WILL LINGER THROUGH THE UPCOMING WORKWEEK. A COUPLE OF WEAKER STORM SYSTEMS WILL MOVE ACROSS CANADA...AND COMBINE WITH COLD AIR IN PLACE ACROSS THE GREAT LAKES. THIS PATTERN WILL GENERATE SOME SNOW SHOWERS OVER NORTHERN MICHIGAN INTO THE UPCOMING WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 427 PM EST SUN JAN 13 2013 SFC LOW PRESSURE NOW WELL EAST OF THE REGION WITH TROUGHINESS STRETCHING BACK INTO UPPER MICHIGAN. STILL SOME LEFTOVER POCKETS OF DRIZZLE IN THE CWA BUT NO ORGANIZED SYNOPTIC OR LAKE PRECIP OCCURRING AT THE MOMENT. TO THE SOUTH...YET ANOTHER WAVE OF ENERGY LIFTING RAPIDLY N/NE TOWARD THE LOWER LAKES ALONG THE TIGHT BAROCLINIC ZONE. STILL WIDESPREAD PRECIP OCCURRING ALONG THE COLD FRONT THROUGH THE OHIO VALLEY. BUT THE AFOREMENTIONED MID LEVEL WAVE IS TRIGGERING A SECONDARY BATCH OF PRECIP WELL BEHIND THE FRONT LIFTING UP THROUGH INDIANA. TONIGHT...A COUPLE OF WEATHER PLAYERS TO TALK ABOUT. FIRST OFF... AFOREMENTIONED SHORT WAVE WILL LIFT UP THROUGH THE WESTERN GREAT LAKES THIS EVENING. THIS WILL DRAG PRECIP OVER INDIANA UP THROUGH SE LOWER MICHIGAN. CURRENT RADAR TRENDS SUGGEST THE WESTERN EDGE OF THE PRECIP WILL JUST SKIRT THE SAGINAW BAY AREA/EXTREME SE COUNTIES OVER THE NEXT SEVERAL HOURS. THERMAL PROFILES SHOULD BE COOL ENOUGH TO SUPPORT MAINLY SNOW...AT LEAST ACCORDING TO THE MODEL TEMP PROFILES...AND WE KNOW HOW WELL THE GUIDANCE HAS BEEN HANDLING THE TEMP PROFILE SO FAR. IN ANY EVENT...WILL HAVE A PERIOD OF LIKELY POPS FOR LIGHT SNOW IN THE EXTREME SE COUNTIES THROUGH MID EVENING. NEXT...LAKE EFFECT POTENTIAL. COLDER LOW LEVEL AIR WILL ULTIMATELY BLEED INTO THE REGION THROUGH THE COURSE OF TONIGHT LEADING TO LAKE-850 DELTA T/S INCREASING TO THE HIGH TEENS TO LOWER 20S. PLENTY OF OVER WATER INSTABILITY. WILL ALSO SEE A BRIEF (3 TO 6 HOUR) BUMP IN LOW-MID LEVEL MOISTURE LATER THIS EVENING AND OVERNIGHT AS BACK EDGE OF SYNOPTIC MOISTURE SLIDES THROUGH THE REGION. ON THE DOWNSIDE...INVERSION HEIGHTS ARE NOT NECESSARILY THAT IMPRESSIVE (4K TO 5K FEET) AND LOW LEVEL MEAN WINDS WAFFLE ABOUT FOR AWHILE BEFORE SETTLING INTO WNW FLOW REGIME OVERNIGHT. IN ALL...SNOW BELT OF NW LOWER MICHIGAN WILL SEE A FEW INCHES...PERHAPS AROUND 3 IN THE ANTRIM/CHARLEVOIX/OTSEGO COUNTY AREA IF EVERYTHING COMES TOGETHER JUST RIGHT. EASTERN UPPER... PERHAPS A LITTLE BETTER WITH GREATER INSTABILITY/LONGER TRAJECTORIES AND MOISTURE HANGING AROUND LONGER. BUT...IN THE WNW FLOW REGIME ONLY A RELATIVELY SMALL PART OF CHIPPEWA COUNTY WILL BE IMPACTED. SO...NOT REAL EXCITED ABOUT OUR GOING ADVISORY BUT WILL KEEP IT ROLLING WITH THE IDEA THAT AREAS AROUND WHITEFISH POINT AND PARADISE MAY SEE GREATER THAN 3 INCHES THROUGH MONDAY MORNING. MONDAY...DRIES OUT SUBSTANTIALLY WHILE BROAD HIGH PRESSURE EDGES IT/S WAY INTO THE REGION. GIVEN THE COLD AIRMASS AND OVER WATER INSTABILITY...SNOW SHOWERS WILL OCCUR. BUT INTENSITY AND ACCUMULATIONS WILL BE HELD IN CHECK. && .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 427 PM EST SUN JAN 13 2013 LOOKING LIKE A RETURN TO SOME SORT OF NORMALCY ON THE WAY AS WE HEAD THROUGH THE 3RD WEEK OF JANUARY...WITH FORECAST CONCERNS RELEGATED TO JUST HOW COLD TEMPS WILL GET AND LAKE EFFECT ISSUES. OVERALL PATTERN ACROSS MUCH OF THE CENTRAL/WESTERN CONUS IS A COLD ONE AT THE MOMENT...COURTESY OF DEEP LATITUDINAL TROUGH AXIS EXTENDING FROM THE HEART OF THE ARCTIC. SAID TROUGH AXIS IS GRADUALLY WORKING EAST AND WILL OVERTAKE NORTHERN MICHIGAN INTO THE MID AND LATE WEEK PERIOD...THOUGH TENDING TO MODIFY WITH TIME AS LACK OF DOWNSTREAM NORTH ATLANTIC BLOCKING ALLOWS THE COLDEST AIR TO SLIP BY JUST TO OUR NORTH. MEANWHILE...THE FOCUS INTO THE LATE WEEK/WEEKEND PERIOD WILL BE ON THE NEXT SHOT OF VERY COLD AIR RELOADING ACROSS CANADA...AND JUST WHERE/WHEN THIS TRULY ARCTIC AIR MAY MAKE AN APPEARANCE FOR OUR NECK OF THE WOODS. IN THE MEANTIME...PLENTY COLD FOR LAKE EFFECT TO CONTINUE MONDAY NIGHT INTO TUESDAY AS H8 TEMPS HOVER AROUND -16C. MOISTURE NOT THE BEST BUT GIVEN TIME OF YEAR AND LAKE MICHIGAN WATER TEMPS RUNNING A FEW DEGREES ABOVE AVERAGE...IT WILL SNOW. FLOW REGIME IS INITIALLY MORE WESTERLY BUT LOOKS TO SLOWLY BACK MORE SOUTHWESTERLY WITH TIME IN ADVANCE OF A STRONGER WAVE PROGGED TO DIP INTO THE UPPER MIDWEST TUESDAY NIGHT. GIVEN THE SETUP...WILL RAISE GOING POPS TO CATEGORICAL AND PAINT IN PERHAPS A COUPLE OF INCHES OVER THE 24-36 HOUR PERIOD...CENTERED MAINLY UP TOWARD THE TIP OF THE MITT COUNTIES. INITIAL HEAVIER SNOW BAND TARGETING NORTHERN CHIPPEWA COUNTY (HELPED ALONG BY STRONG LAKE AGGREGATE TROUGHING) SHOULD GRADUALLY WORK OFFSHORE AS THE FLOW BACKS...BUT WILL HAVE TO WATCH THIS AS SOMETIMES STRONGER CONVERGENCE LIKES TO OVERCOME THE MEAN BACKGROUND FLOW. TEMPS RIGHT AROUND SEASONAL NORMS THROUGH MIDWEEK. HEADING INTO MIDWEEK...FOR THE PAST 5-6 DAYS GUIDANCE HAS BEEN HITTING HARD THE IDEA OF A STRONGER CLIPPER SYSTEM ARRIVING SOMETIME DURING THE WED-THU PERIOD. WHILE THERE ARE SOME DISAGREEMENTS ABOUT THE TIME OF THIS FEATURE...THE IDEA IS STILL THERE SOMETIME EITHER WEDNESDAY OR WEDNESDAY NIGHT. DESPITE SOME DEGREE OF MODERATION IN THE LOW LEVEL AIRMASS...A PERIOD OF STRONGER SOUTHWEST ENHANCEMENT LOOKS QUITE LIKELY...AS DOES A ROUND OF ACCUMULATING SYNOPTIC SNOWFALL FOR PARTS OF THE AREA (MAINLY WESTERN HALF). AGAIN...STILL SOME DETAILS TO WORK OUT WITH THIS SYSTEM BUT ONE TO WATCH CLOSELY. AFTER THAT...ALL EYES WILL BE ON THE POSSIBILITY FOR SOME VERY COLD AIR TO SPILL INTO THE REGION LATE IN THE WEEK OR INTO THE WEEKEND. STRONG STRATOSPHERIC WARMING EVENT THAT HAS BEEN UNDERWAY THE PAST 2 WEEKS...PROPAGATING FROM THE HIMALAYAS INTO THE ARCTIC...LOOKS TO FINALLY BE TAKING ITS TOLL ON THE POLAR VORTEX...WITH STRONG WARMING NOW EVIDENT AT THE HIGH LATITUDES ABOVE 70 DEGREES FROM THE 2MB TO 100MB LEVELS. THIS IS IN EFFECT HELPING TO PINCH OFF THE MAIN VORTEX AND SPLIT IT INTO TWO...BUT WITH VARIED MODEL SOLUTIONS ABOUT JUST HOW FAR SOUTH THE CANADIAN VORTEX WILL END UP. GUIDANCE CONTINUES TO BE ALL OVER THE MAP EACH RUN...AND WILL LIKELY CONTINUE TO STRUGGLE OVER THE COMING DAYS GIVEN SUCH A COMPLEX PATTERN. THE BIG ISSUE... AS TALKED ABOUT OVER THE PAST WEEK...IS JUST HOW MUCH DOWNSTREAM BLOCKING WE CAN ACHIEVE (NEGATIVE NAO OR NOT) TO HELP PINCH THE COLDEST AIR TOWARD THE NORTHERN TIER/GREAT LAKES. AT THE MOMENT... NOT LOOKING TOO GREAT THROUGH AT LEAST THE WEEKEND...WITH THE COLDEST AIR JUST GRAZING US ONCE AGAIN. STILL...THIS WILL BE MORE THAN SUFFICIENT TO KICK THE LAKE SNOW MACHINE INTO GEAR...THOUGH DO HAVE TO WONDER IF WE MIGHT ULTIMATELY BE ABLE TO SQUEEZE IN A SNEAKY WARMER PERIOD AT SOME POINT (MAYBE SATURDAY?) AS EVEN COLDER AIR LOADS BACK UP ACROSS CANADA. THE LONG AND SHORT OF IT IS THIS: THE FORECAST BEYOND ABOUT THURSDAY IS LOW CONFIDENCE AND SUBJECT TO CHANGE...BUT IT DOES APPEAR A RETURN TO AT LEAST TYPICAL JANUARY COLD (IF NOT MUCH COLDER) AND LAKE SNOW IS ON THE WAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1247 PM EST SUN JAN 13 2013 IFR CIGS WILL PREVAIL ACROSS APN AND PLN AT LEAST FOR THE NEXT SEVERAL HOURS...ALONG WITH PATCHY -DZ/-FZDZ FOR APN/PLN/TVC AS LOW LEVEL MOISTURE SLOWLY MOVES OUT OF THE AREA. CONFIDENCE NOT VERY HIGH AS TO WHETHER OR NOT CIGS COME UP FOR PLN/APN BY THIS EVE BASED ON MIXED IFR/MVFR UPSTREAM OBS AND SOME OF THE LATEST GUIDANCE WANTING TO HANG ON TO IFR THERE INTO THIS EVE. WILL KEEP BORDERLINE IFR/MVFR CIGS IN FOR THIS EVENING FOR NOW UNTIL CONFIDENCE IMPROVES. COLDER AIR INFILTRATING INTO NORTHERN MICHIGAN COMBINED WITH WNW FLOW WILL CREATE SOME LAKE EFFECT SNOW SHOWERS FOR PLN/TVC/MBL BEGINNING THIS EVENING..CONTINUING THROUGH OVERNIGHT INTO MONDAY. WENT WITH PREVAILING MVFR CONDITIONS GIVEN THE SETUP IS NOT ROBUST TO SUPPORT PREVAILING IFR VISIBILITIES /WHICH IS TRADITIONALLY HARD TO DO IN MOST CASES ANYWAY/...BUT TRENDS WILL HAVE TO BE MONITORED THROUGH THIS AFTERNOON AND EARLY EVENING. ANOTHER WAVE OF LOW PRESSURE RIDING ALONG SLOWLY MOVING FRONTAL BOUNDARY MAY BRING SOME MVFR VISIBILITIES WITH -SN TO APN THIS EVENING AS WELL. && .MARINE... ISSUED AT 427 PM EST SUN JAN 13 2013 GUSTIER WNW WINDS EXPECTED TONIGHT AS SECONDARY SFC TROUGH AND COLDER AIR SAG INTO THE REGION. GUSTS JUST INTO THE SMALL CRAFT CRITERIA RANGE ARE POSSIBLE ON LAKE MICHIGAN AND WHITEFISH BAY TONIGHT THROUGH MONDAY MORNING. WINDS WEAKEN THROUGH THE DAY MONDAY. BUT INCREASING WSW FLOW ON TUESDAY MAY RESULT IN GALE FORCE GUSTS TUESDAY AFTERNOON THROUGH WEDNESDAY. && .APX WATCHES/WARNINGS/ADVISORIES... MI...LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST MONDAY FOR MIZ008. LH...NONE. LM...NONE. LS...NONE. && SYNOPSIS...BA SHORT TERM...BA LONG TERM...DL AVIATION...NS MARINE...BA
Hazardous weather outlook, Jan 13, 4:48 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 448 PM EST SUN JAN 13 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 141100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 448 PM EST SUN JAN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. LAKE EFFECT SNOW SHOWERS WILL DEVELOP TONIGHT ACROSS PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN. SNOW MAY BECOME LOCALLY HEAVY NEAR WHITEFISH POINT AND PARADISE. PLEASE SEE THE LAKE EFFECT SNOW ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE FORCE GUSTS ARE POSSIBLE ON LAKE MICHIGAN...TUESDAY EVENING THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND ICE ACCUMULATION AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF TWO WAYS: BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS) BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. ADAM
In the hours before
Local storm report, Jan 13, 1:43 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
143 PM EST SUN JAN 13 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FREEZING RAIN VANDERBILT 45.14N 84.66W
01/13/2013 E0.10 INCH OTSEGO MI PUBLIC
UP TO 1/8 INCH OF ICE ACCUMULATION. SOME
MINOR TREE DAMAGE AS WELL.
&&
IRIS SYSTEMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:08 AM EST | Lake Effect Snow Advisory | APX | Antrim, Otsego | 32 hr |
| Jan 13, 5:08 PM EST | Small Craft Advisory | APX | 34 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.